Texas, 2004Tornadoes and Flash Flood in Texas, May 25, 2004
May 25, 2004 · NWS MAF · 9 events in 4 counties and zones
Several severe thunderstorms affected the northeast Permian Basin of west Texas during the late afternoon and evening of the 25th. These storms developed near a dryline/cold front triple point.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $135,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several severe thunderstorms affected the northeast Permian Basin of west Texas during the late afternoon and evening of the 25th. These storms developed near a dryline/cold front triple point. A highly visible tornado was observed by many residents of Snyder in Scurry County. The parent thunderstorm produced large hail it tracked northeast over the city. A second supercell tracked east, then southeast across northern Mitchell County. This storm produced two tornadoes, baseball size hail, and damaging winds in the vicinity of Colorado City and Loraine.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 12:51 PM CST, 3 hours 54 minutes earlier.
Area forecast discussion, May 25, 12:51 PM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
151 PM CDT TUE MAY 25 2004
.SHORT TERM...
A COLD FRONT EXTENDED FROM NEAR CHILDRESS TO SOUTH OF LUBBOCK TO
NORTH OF HOBBS AT 18Z. THIS BOUNDARY SHOULD SLOWLY PUSH SOUTHEAST
THE REMAINDER OF THIS AFTERNOON...ORIENTED ACROSS THE NORTHERN
PERMIAN BASIN AND SOUTHEAST NEW MEXICO. A DRYLINE EXTENDED SOUTH OF
THE BOUNDARY FROM NEAR HOBBS TO WINK TO EAST OF FORT STOCKTON.
ISOLATED THUNDERSTORMS MAY DEVELOP ALONG THE DRYLINE LATE THIS
AFTERNOON AND EVENING ACROSS THE TRANS PECOS REGION.
CONVERGENCE/LIFT ALONG THE FRONTAL BOUNDARY MAY PROVIDE FOR A BETTER
FOCUS FOR DEVELOPMENT ACROSS THE PERMIAN BASIN LATE THIS AFTERNOON
AND EVENING. SHEAR PROFILES AND INSTABILITY PARAMETERS WILL SUPPORT
SEVERE THUNDERSTORM ACROSS THE EASTERN THIRD OF THE AREA THROUGH
THIS EVENING...WITH THE MAIN CONCERNS BEING LARGE HAIL AND DAMAGING
WIND. THE BOUNDARY MAY TRY TO LIFT TO THE NORTH SLIGHTLY LATER
TONIGHT...ALTHOUGH SCATTERED CONVECTION MAY CONTINUE NEAR THIS
BOUNDARY OVERNIGHT AS THE LOW LEVEL JET INCREASES. OTHERWISE LOWS
TONIGHT SHOULD BE IN THE 60S TO THE LOWER 70S OVER MOST LOCATIONS
UNDER PARTLY TO MOSTLY CLOUDY SKIES.
.LONG TERM...
MID LEVEL FLOW VEERS WED SETTING UP DRYLINE W ACRS ERN NM INTO TRANS
PECOS. LOW LEVEL CONVERGENCE LOOKS TO FOCUS IN THE NE UNDERNEATH MID
LEVEL THERMAL TROF AND BEST CHANCE FOR TSTMS IS THERE/LOWER TRANS
PECOS. SRN STREAM TROF CONTINUES TO TAKE A FARTHER SWD TRACK. ETA
IS SLOWEST...BUT GFS HAS LOW INITIALIZED BEST...FARTHEST SW AS
COMPARED TO WATER VAPOR. SLIGHTLY FARTHER SWD TRACK WILL FAVOR
STRONGER UPPER LEVEL DIVERGENCE ACRS W TX...AND POSSIBLY A LATER
ARRIVAL THUR EVENING...OFF SET FROM MAX HEATING. GFS IS STILL QUICKER
IN EJECTING LOW. ETA/S FCST SFC LOW POSITION (WRN OK) IS NOT
FAVORABLE FOR BEST MSTR TO REMAIN IN PLACE ACRS W TX. AN ORGANIZED
AND CONSISTENT 7H-3H OMEGA FIELD MVG ACRS W TX LOOKS TO PROVIDE
STRONG LIFT. STRENGTH OF UPPER LEVEL DIVERGENCE AND BACKING 7H-85H
FLOW THUR PM SUGGESTS A FARTHER WWD POSITION OF SFC LOW WITH BETTER
MSTR POSSIBLE. SIGNIFICANT 5H COOLING THUR PM (2-5 DEGREES C) WILL
HELP TO DESTABILIZE CONDITIONS ARCS TRANS PECOS AND EXPECT EARLY PM
TSTMS THERE BEFORE STRONGER DYNAMICS ARRIVE EARLY EVENING. 50KTS OF
0-6KM BULK SHEAR TO FAVOR SEVERE TSTMS. DEEP/COLD MID LEVEL TROF
QUICKLY MOVES INTO INTER MTN W SAT SERVING TO KEEP THICKNESS LOWER
ACRS W TX AND WILL BACK OFF ON TEMPS IN EXTENDED A CATEGORY OR SO.
TROF TO REMAIN N FAVORING A WLY COMPONENT AND LIMITED MSTR ACRS AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 67 93 68 91 / 30 10 10 20
CARLSBAD NM 65 96 66 89 / 10 0 0 20
DRYDEN TX 72 93 68 89 / 20 10 10 20
FORT STOCKTON TX 72 94 67 91 / 30 10 10 20
GUADALUPE PASS TX 63 88 61 87 / 0 0 0 20
HOBBS NM 64 93 63 91 / 20 10 10 20
MARFA TX 60 88 58 84 / 10 10 10 20
MIDLAND INTL AIRPORT TX 69 94 68 92 / 30 10 10 20
ODESSA TX 67 95 68 94 / 30 10 10 20
WINK TX 72 99 69 94 / 30 10 10 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
Hazardous weather outlook, May 25, 2:00 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT TUE MAY 25 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT (200 PM MDT) TUE MAY 25 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING...GENERALLY ALONG AND EAST OF A HOBBS...PECOS...ALPINE LINE.
ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP...WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN SEVERE WEATHER CONCERNS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES AND HEAVY RAIN WILL ALSO ACCOMPANY ANY STORM
THAT DEVELOPS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WEST TEXAS
AND SOUTHEAST NEW MEXICO THURSDAY AND THURSDAY NIGHT. SOME OF THESE
STORMS COULD BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS...
FREQUENT LIGHTNING...AND VERY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING.
Event by event
3 tornado, 3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Tornado, Scurry
- When
- May 25, 4:45 PM CST to 4:50 PM CST
- Where
- Scurry County, 5 mi SW of Snyder
- Rating
- F0
- Path length
- 2 mi
- Path width
- 50 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.667, -100.967
A tornado was observed by several Snyder residents to the southwest of the city. The tornado remained over open country west of U.S. Highway 350 and resulted in no damage.
Hail, Scurry
- When
- May 25, 4:50 PM CST to 5:10 PM CST
- Where
- Scurry County, 2 mi SW of Snyder
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.700, -100.917
Numerous reports of hail ranging from pea size to quarter size were received from the Snyder vicinity as a supercell thunderstorm tracked across the area.
Flash Flood, Scurry
- When
- May 25, 5:20 PM CST to 7:30 PM CST
- Where
- Scurry County, Snyder
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.746, -100.916 (the zone’s center; the record gives no point)
Law enforcement officials reported several city streets in Snyder were impassable due to more than one foot of flowing water caused by flash floods. Several vehicles were reported stalled in high water.
Tornado, Mitchell
- When
- May 25, 5:45 PM CST to 5:50 PM CST
- Where
- Mitchell County, 8 mi NNW of Colorado City
- Rating
- F0
- Path length
- 1.2 mi
- Path width
- 125 yd
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 32.500, -100.900
An off-duty National Weather Service (NWS) meteorologist observed a tornado in rural areas of northern Mitchell County. The tornado was obscured by rain curtains wrapping around the parent mesocyclone during most of its life, but emerged from the precipitation area as a large dust shrouded vortex before it dissipated.
Thunderstorm Wind, Mitchell
- When
- May 25, 5:58 PM CST to 6:05 PM CST
- Where
- Mitchell County, Colorado City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $75,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 32.400, -100.850
An intense gust front associated with the RFD surged south from the tornadic supercell in northern Mitchell County. This gust front was visually demarked by a classic dust foot that tracked from northwest to southeast across the town of Colorado City. The RFD winds resulted in downing at least two power poles. Utility lines were blown down across the city, and numerous large trees were uprooted. One tree fell onto a car. In addition, a portion of a roof was blown off of a mobile home, and damage was reported to a radio tower. No injuries were reported, but a local utility company reported at least fifty-two customers were left without electricity after the storm.
Hail, Mitchell
- When
- May 25, 6:05 PM CST
- Where
- Mitchell County, 5 mi N of Colorado City
- Measured
- 2.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.467, -100.850
Baseball size hail was reported by the public at the Buford Gin near Highway 208 north of Colorado City. No damage was reported.
Thunderstorm Wind, Howard
- When
- May 25, 6:05 PM CST
- Where
- Howard County, 1 mi N of Coahoma
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $60,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.300, -101.300
A thunderstorm characterized by rather benign radar signatures developed west of the Mitchell County supercell over eastern Howard County. This storm produced severe winds that blew a car off of Farm to Market Road 820 just north of Coahoma. In addition, an irrigation pivot system was blown into and snapped a row of ten power poles.
Tornado, Mitchell
- When
- May 25, 6:12 PM CST to 6:13 PM CST
- Where
- Mitchell County, 2 mi N of Loraine
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 75 yd
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 32.450, -100.717
An off-duty NWS employee photographed a brief tornado north of Loraine. This tornado persisted for less than a minute and remained over open country north of Interstate 20.
Hail, Brewster
- When
- May 25, 8:00 PM CST
- Where
- Brewster County, 18 mi ESE of Panther Junction
- Measured
- 0.75 in hail
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 29.200, -103.017
Penny size hail was reported in Rio Grande Village.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Pennsylvania, May 25, 2004$3.5 million · F2 · 1 event
- Damaging Wind in West Virginia, May 25, 20041 death · $15,000 · 52 kt wind · 1 event
- Tornadoes and Hail in Maryland, May 25, 2004$1.5 million · F1 · 19 events
- Hail and Damaging Winds in Missouri, May 25, 2004$1.2 million · 1.75 in hail · 20 events
- Flash Flooding and Flooding in Indiana, May 25 to 26, 2004$1.1 million · 5 events
- Flash Flood in Virginia, May 25, 2004$500,000 · 1 event
- Flood in Wisconsin, May 25 to 31, 2004$500,000 · 1 event
- Hail and Damaging Wind in Missouri, May 25, 2004$350,000 · 55 kt wind · 4 events
- Tornado and Hail in Virginia, May 25, 2004$134,000 · F0 · 9 events
- Damaging Winds in Indiana, May 25, 2004$153,000 · 96 kt wind · 3 events
- Hail in Missouri, May 25, 2004$150,000 · 1.75 in hail · 2 events
- Hail in Pennsylvania, May 25, 2004$100,000 · 1.5 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394343, 5394072, 5394068, 5394346, 5394344, 5394070, 5394071, 5394345, 5394069.